North Carolina, 2016Damaging Winds in North Carolina, June 5, 2016
June 5, 2016 · NWS ILM · 2 events in 1 county or zone
A moderately to strongly unstable environment with modest shear supported multi-cellular convective organization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately to strongly unstable environment with modest shear supported multi-cellular convective organization.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 5, 2:15 PM EST, 45 minutes earlier.
Area forecast discussion, Jun 5, 2:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT SUN JUN 5 2016
.SYNOPSIS...
Strong thunderstorms are expected today and possibly tonight.
Moisture associated with Tropical Depression 3 will spread
across the region late Monday bringing heavy rain Monday night
into Tuesday. A cooler and much drier airmass arrives by
Wednesday and Thursday. Only a gradual return of humidity
may occur late in the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 PM Sunday...H7-H5 lapse rates OF 5-5.5 C/KM hindering
deep and robust convection thus far across the region as upper
ridge remnants hold over the area. SPC maintains 'slight risk'
across our portion of SE NC and NE SC with a watch possible over
the far interior this afternoon. Column winds will become more
supportive of potential wind damage late this afternoon and
tonight as steering winds increase. Lapse rates above 600 mb may
hinder thunderstorms overnight as well, but any cells will have a
faster speed than presently. KLTX VWP only showing 15-25 kt winds
in the lowest 7000 feet currently. Its doubtful diurnal cooling
will entirely diminish convection overnight as dynamics aloft
become more supportive, and the slight risk extends through 12z
Monday. S-SW winds overnight accompanied by clouds will maintain
elevated minimums, and some sites may even register the official low
during a rain-cooled shower or storm.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...Primary headline this period is potential for
Tropical Storm Colin to form and impact the forecast area with
buckets of rainfall late Monday and Tuesday. Wind may not become
the chief hazard depending on strength of system since stronger
winds will reside E of the center. Tropical Storm Warnings are
already posted for portions of FL and offshore waters off the SE
US coast and eastern Gulf. Total rainfall Monday and Tuesday
combined, shows near 3 inches along the NE SC and SE NC coast and
1-2 inches inland. Eventually a TS Warning may be needed for our
coastal areas. Rip current strength and surf-zone wave energy
will increase during this period as well. The abundance of clouds
and eventual rain will cap maximums in the middle 80s both days or
upper 80s if the sun can poke through a bit on Monday. Mild mins
until we get the front off the coast late Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday...
As of 3 PM Sunday... The long term offers up an extended period of
rain-free and mostly sunny weather. A legitimate airmass change will
be quite noticeable on Wednesday as high pressure builds in from the
north, aided by a deep upper trough over NY/PA. Highs in the low to
mid 80s not all that unseasonable but there will be much lower
dewpoints/humidity in the air. This will bring some cooler than
recent nights. The high appears to weak so much as it builds in late
in the week and over the weekend that we never get into bonafide
return flow. There may even be a secondary albeit weaker push of
cooler and drier air. For now will leave the forecast as-is and show
a gradual return of more seasonable warmth and humidity but this may
need to be revisited.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z SUNDAY... A rather active day of thunderstorms is coming
up...and since most will be strong enough to lead to IFR in an
otherwise MVFR environment timing them this afternoon is the main
TAF issue. Storms like to fire by about 20Z...mainly near western
zones. The sea breeze will also light up leading to two separate
areas of fairly deep thunderstorms. After dark thunderstorms will
tend to diminish in both coverage and intensity but will likely
continue through daybreak.
&&
.MARINE...
NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 PM Sunday...Marine conditions less than ideal by this
evening due to 15-20 kt s-sw winds and 3-5 foot seas. This will be
coupled with isolated to scattered strong/severe TSTMS over the
waters late today through Monday morning. Mariners should strongly
consider a radar update before heading out even if on the ICW. Seas
will be a mix of SSW waves 2-4 feet every 4-5 seconds and SE waves 1-
2 feet every 8-9 seconds. TSTMS may be severe overnight and capable
of gusts up to 50 kt in the strongest of storms. Remember seas and
winds will be higher in and near TSTMS.
SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 3 PM Sunday...
This marine period will not be a pretty one as
the 0-20 nm waters may be impacted by Tropical Storm Colin late
Monday and Tuesday. It appears right now that at a minimum, a small
craft advisory will be needed for 30 KT gusts and 4-7 foot seas late
Monday and Tuesday, but potentially worse since the tropical system
can become strong. TSTMS and showers will be scattered then numerous
into Tuesday. Mariners should stay posted as Tropical Storm Warnings
are possible soon.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 3 PM Sunday... Northerly winds will ease slightly as the
day progresses. To some degree this will be modulated by the speed
at which tropical system exits, which at this point is quite
uncertain. Similarly there will be some backswell from the exiting
system but it too will be waning. Very quiet for the rest of the
period however with wind speeds capped at 10kt and seas 2 to
occasionally 3 ft due to such a light gradient. This will cast some
uncertainty into the wind direction forecast though.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Coastal Flood Advisory from 8 PM to 10 PM EDT this evening for
SCZ054-056.
NC...Coastal Flood Advisory from 8 PM to 10 PM EDT this evening for
NCZ110.
Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
Monday for NCZ107.
MARINE...None.
&&
SYNOPSIS...MBB
NEAR TERM...MJC
SHORT TERM...MJC
LONG TERM...MBB
AVIATION...MBBHazardous weather outlook, Jun 5, 2:21 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
321 PM EDT SUN JUN 5 2016
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-061930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
321 PM EDT SUN JUN 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...MAIN
THREAT IS WIND GUSTS UP TO 60 MPH IN AND NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STAY TUNED TO TRENDS IN THE TROPICS...AS A TROPICAL STORM COLIN
MAY IMPACT OUR COAST LATE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ107-061930-
INLAND NEW HANOVER-
321 PM EDT SUN JUN 5 2016
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...MAIN
THREAT IS WIND GUSTS UP TO 60 MPH IN AND NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STAY TUNED TO TRENDS IN THE TROPICS...AS A TROPICAL STORM COLIN
MAY IMPACT OUR COAST LATE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-SCZ054-056-061930-
COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
321 PM EDT SUN JUN 5 2016
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...MAIN
THREAT IS WIND GUSTS UP TO 60 MPH IN AND NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STAY TUNED TO TRENDS IN THE TROPICS...AS A TROPICAL STORM COLIN
MAY IMPACT OUR COAST LATE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-061930-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
321 PM EDT SUN JUN 5 2016
...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
SEVERE TSTMS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
SMALL CRAFT ADVISORY...GALE...OR EVEN A TROPICAL STORM WARNING MAY
BE POSTED MONDAY FOR DETERIORATING MARINE CONDITIONS INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-061930-
COASTAL PENDER-COASTAL NEW HANOVER-
321 PM EDT SUN JUN 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...MAIN
THREAT IS WIND GUSTS UP TO 60 MPH IN AND NEAR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STAY TUNED TO TRENDS IN THE TROPICS...AS A TROPICAL STORM COLIN
MAY IMPACT OUR COAST LATE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
In the hours before
Special weather statement, Jun 5, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN JUN 5 2016
NCZ087-099-SCZ024-033-053-051930-
COLUMBUS NC-ROBESON NC-MARION SC-DILLON SC-INLAND HORRY SC-
300 PM EDT SUN JUN 5 2016
...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL COLUMBUS...SOUTH
CENTRAL ROBESON...NORTHWESTERN HORRY...NORTHEASTERN MARION AND
SOUTHEASTERN DILLON COUNTIES UNTIL 330 PM EDT...
AT 300 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MULLINS...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MULLINS...FAIR BLUFF...LAKE VIEW...BARNESVILLE...CHERRY GROVE...NICHOLS...
CERRO GORDO AND MARIETTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3415 7922 3422 7928 3446 7906 3423 7883
TIME...MOT...LOC 1900Z 236DEG 25KT 3421 7919
III
Special weather statement, Jun 5, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
314 PM EDT SUN JUN 5 2016
SCZ017-051930-
MARLBORO SC-
314 PM EDT SUN JUN 5 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MARLBORO COUNTY UNTIL
330 PM EDT...
AT 314 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHAVISTOWN...OR 7 MILES NORTH OF BENNETTSVILLE...MOVING EAST AT 20
MPH.
HALF INCH HAIL AND WIND GUSTS OF 40 MPH AND GREATER WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHAVISTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3469 7954 3466 7976 3476 7980 3481 7969
3481 7968
TIME...MOT...LOC 1914Z 249DEG 19KT 3474 7970
IIISpecial weather statement, Jun 5, 2:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT SUN JUN 5 2016
NCZ096-099-052030-
COLUMBUS NC-BLADEN NC-
344 PM EDT SUN JUN 5 2016
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BLADEN AND NORTHEASTERN
COLUMBUS COUNTIES UNTIL 430 PM EDT...
AT 344 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRUSOE ISLAND...OR 11 MILES SOUTHEAST OF WHITEVILLE...MOVING NORTHEAST
AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE WACCAMAW...SANDYFIELD...CARVERS...REDBUG...COUNCIL...FREEMAN...
HALLSBORO...CRUSOE ISLAND...OLD DOCK...RIEGELWOOD...BOLTON AND EAST
ARCADIA.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 398 AND 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3442 7823 3440 7825 3437 7823 3438 7823
3437 7821 3436 7821 3415 7846 3417 7851
3415 7854 3412 7854 3419 7868 3451 7854
TIME...MOT...LOC 1944Z 211DEG 24KT 3421 7856
IIIThunderstorm Wind, Columbus
- When
- June 5, 3:00 PM EST to 3:01 PM EST
- Where
- Columbus County, 0.15 mi W of Lake Waccamaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.320, -78.523
Power lines were reportedly down.
Thunderstorm Wind, Columbus
- When
- June 5, 4:00 PM EST to 4:01 PM EST
- Where
- Columbus County, 1.1 mi NE of Whiteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.339, -78.684
Trees were reported down on power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, June 5, 20161 death · 1 event
- Hail and Damaging Winds in Ohio, June 5, 2016$2.1 million · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, June 5, 2016$407,000 · 61 kt wind · 26 events
- Tornado in Pennsylvania, June 5, 2016$100,000 · EF1 · 1 event
- Damaging Winds in Wisconsin, June 5, 2016$137,000 · 64 kt wind · 16 events
- Damaging Winds in Pennsylvania, June 5, 2016$151,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, June 5, 2016$84,000 · 1.75 in hail · 20 events
- Damaging Winds in Pennsylvania, June 5, 2016$131,000 · 52 kt wind · 7 events
- Damaging Winds in Pennsylvania, June 5, 2016$82,000 · 56 kt wind · 13 events
- Damaging Winds in New York, June 5, 2016$105,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, June 5, 2016$25,000 · 50 kt wind · 7 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2016$19,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638787, 638789.